Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 24, NWS Denver/Boulder, CO

May 26, 2018Park County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at May 26, 2018, 2:33 AM MDT for Park County, Colorado. It took effect at May 26, 2018, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2018, 2:33 AM MDT (08:33 UTC)
In effect from
May 26, 2018, 12:00 PM MDT
Expired
May 26, 2018, 9:00 PM MDT
In force
9 hr
Issued by
NWS Denver/Boulder, CO

County Park County, CO

The radar

The Denver radar (KFTG), 125 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 8.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
4174 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

430 
WWUS85 KBOU 260833
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
233 AM MDT Sat May 26 2018

...CRITICAL FIRE DANGER CONDITIONS OVER PARK COUNTY THIS
WEEKEND...

.Hot and dry conditions will persist through the weekend. Gusty
southerly winds, low relative humidities, and dry fuels will 
bring critical fire danger conditions to Park County. The most 
severe conditions are expected today and Sunday from the early 
afternoon through early evening hours. 


COZ214-261900-
/O.UPG.KBOU.FW.A.0013.180526T1700Z-180527T0200Z/
/O.NEW.KBOU.FW.W.0024.180526T1800Z-180527T0300Z/
/O.UPG.KBOU.FW.A.0014.180527T1700Z-180528T0200Z/
/O.NEW.KBOU.FW.W.0025.180527T1800Z-180528T0300Z/
Central and Southeast Park County-
233 AM MDT Sat May 26 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...FIRE
WEATHER ZONE 214...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR 
WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...FIRE WEATHER ZONE 
214...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon today to 9 PM MDT this evening. A Red Flag Warning has
also been issued from noon to 9 PM MDT Sunday. The Fire Weather
Watch is no longer in effect.

* Affected Area...Fire Weather Zone 214.

* Timing...Fire danger will increase this afternoon as humidities
  plunge and winds increase. Fire danger will ease slightly later
  this evening, but critical conditions will redevelop on Sunday. 

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 6 percent.

* Impacts...Fires may start and spread rapidly with the very warm,
  extremely dry, and breezy weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
988 
WWUS85 KBOU 262037
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
237 PM MDT Sat May 26 2018

...CRITICAL FIRE DANGER CONDITIONS OVER PARK COUNTY THIS
WEEKEND...

.Hot and dry conditions will persist through the weekend. Gusty
southerly winds, low relative humidities, and dry fuels will
bring critical fire danger conditions to Park County. The most
severe conditions are expected through 9 pm this evening and  
Sunday afternoon through early evening hours.

COZ214-270445-
/O.CON.KBOU.FW.W.0024.000000T0000Z-180527T0300Z/
/O.CON.KBOU.FW.W.0025.180527T1800Z-180528T0300Z/
Central and Southeast Park County-
237 PM MDT Sat May 26 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...FIRE WEATHER
ZONE 214...
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...FIRE
WEATHER ZONE 214...

* Affected Area...Fire Weather Zone 214.

* Timing...Fire danger remain very high this afternoon with 
  humidities in the single digits coupled and gusty winds. The 
  fire danger will ease slightly later this evening, but critical 
  conditions will redevelop on Sunday.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 5 percent.

* Impacts...Fires may start and spread rapidly with the very 
  warm, extremely dry, and breezy weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
957 
WWUS85 KBOU 270329
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
929 PM MDT Sat May 26 2018

COZ214-271200-
/O.EXP.KBOU.FW.W.0024.000000T0000Z-180527T0300Z/
/O.CON.KBOU.FW.W.0025.180527T1800Z-180528T0300Z/
Central and Southeast Park County-
929 PM MDT Sat May 26 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...

...RED FLAG WARNING FOR THIS EVENING HAS EXPIRED FOR SOUTH 
PARK...

* Affected Area...Fire Weather Zone 214.

* Timing...Sunday afternoon and evening.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...Fires may start and spread rapidly with the very 
  warm, extremely dry, and breezy weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 25, 8:30 PM MDT, 6 hours 3 minutes earlier.

Area forecast discussion, May 25, 8:30 PM MDT, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
830 PM MDT Fri May 25 2018

.UPDATE...
Issued at 830 PM MDT Fri May 25 2018

A few storms formed over far eastern Colorado late this
afternoon. They have since weakened and moved into Nebraska and
Kansas. Other than mid convective clouds over Park and Douglas
counties, mostly clear skies are prevailing over the area. These
clouds should dissipate in the next 2-3 hours. Will tweak the
forecast to follow these trends.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 245 PM MDT Fri May 25 2018

There is limited convective cloudiness over the CWA this
afternoon. There are a couple radar echoes over the far northeast
corner right now. Winds are pretty much adhering to  normal
diurnal trends, and a bit weaker in speed than normal. Models keep
an upper ridge over the CWA overnight and Saturday. ls 18Z
Saturday the axis pushes east out of Colorado. Weak westerly flow
aloft tonight gives was to slighting increasing southwesterly flow
aloft by 00Z Saturday afternoon late. There is benign synoptic
scale energy over the forecast area tonight and Saturday morning.
Weak upward vertical velocity moves in Saturday afternoon. The
boundary layer winds should follow normal patterns tonight and
Saturday. For moisture is is dry overnight and much of Saturday,
with a bit of upper level cloudiness increasing from the west
Saturday afternoon. There is no measurable precipitation for the
CWA on the QPF fields tonight or Saturday. For pops, will put some
"isolated"s over Zones 50 and 51. For temperatures, Saturday
highs will be 1-3 C warmer than today's highs. We could get close
to setting some record high readings for the date.

.LONG TERM...(Saturday night through Friday)
Issued at 245 PM MDT Fri May 25 2018

Saturday night and Sunday, a dry southerly flow aloft will
increase over CO as the ridge axis shifts into the Great Plains. A
closed low centered over eastern NV/western UT at 12z Sunday, will
slowly shift eastward into central UT by 00z Sunday. No relief
from the heat on Sunday with another day in the low 90s for
Denver. 700 mb temperatures 16-18C Sunday afternoon. Fire danger
will be elevated mainly over South Park and the southern Front
Range Foothills. Too dry aloft over the mountains on Sunday for
more than isolated tstms in the afternoon and evening. Some
potential over the northeast plains, with surface based computed
CAPES 600-1200 j/kg in the afternoon and evening, highest near the
NE/KS borders. On Monday, the closed upper low will be over
northern UT/western WY with weakening mid level winds and slightly
cooler mid level temperatures in the afternoon. Weak QG ascent
with a better chance of thunderstorms across the cwa, highest
along the northern border. Weak QG ascent present Sunday night and
Monday. Better low level moisture will be over the northeast
plains Monday with surface based CAPES of 500-1000 j/kg along the
I-25 corridor with values around 2500 j/kg along the eastern
border. Cooler with 700 mb temperatures 9-11C on Monday afternoon,
even cooler Tuesday with temperatures 7-9C. On Tuesday, weak mid
level subsidence with a westerly flow aloft over CO. ECMWF
continues to generate sfc based computed CAPES 300-700 j/kg along
the I-25 corridor to 1000-1500 j/kg along the eastern border. Not
as much with the GFS, especially over the CO mountains. In any
event the best chc of pcpn across the cwa will occur Sunday night
through Tuesday. For the rest of the week, drier and warmer with
another upper level ridge over the region Wednesday through

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 830 PM MDT Fri May 25 2018

VFR conditions will prevail through Saturday under mostly clear
skies. East to southeast winds will turn a normal southerly
drainage direction at KAPA and KDEN around 06Z. After light winds
Saturday morning, winds increase out of the southeast with gusts
to 25 knots possible after 21Z.

&&

.FIRE WEATHER...
Issued at 245 PM MDT Fri May 25 2018

For Saturday, the relative humidities will be pretty low over the
southern half of the CWA by Saturday afternoon; with South and
Middle Parks included. Winds gust speeds will be marginal for a
Red Flag warning. Will let the watch going Saturday afternoon in
South Park where the fuels are quite dry.

No change for Sunday as hot and dry conditions continue for one
more day. Will go ahead an included a Fire Weather Watch for 214
for Sunday as well. Could see slightly stronger winds on Sunday
as the flow aloft strengthens a bit.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday morning through Saturday
evening for COZ214.

Fire Weather Watch from Sunday morning through Sunday evening
for COZ214.

&&

UPDATE...Meier
SHORT TERM.....Koop
LONG TERM......Coop
AVIATION...Meier
FIRE WEATHER...Koop/Coop
Hazardous weather outlook, May 25, 10:21 AM MDT, 16 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1021 AM MDT Fri May 25 2018

COZ030>051-261630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1021 AM MDT Fri May 25 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Dry and warmer today with high temperatures in the 80s to lower
90s across the plains. No thunderstorms are expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dry and warm conditions will prevail through the weekend with
highs reaching into the mid 90s on the plains and 70s in the high
country. These will be the warmest days so far this year for some
areas on the plains, therefore precautions are advised and always
"Look before you Lock!" Fire weather conditions will increase
over the Park County area Saturday afternoon as relative humidity
values drop and winds increase. Open burning is not advised.

An approaching storm system will bring slightly increased chances
of afternoon showers and thunderstorms to the mountains and
eastern plains starting early next week. Temperatures will hover
between the upper 70s and mid 80s through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:33 AM MDTRed Flag WarningBOUPark42 hr

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.